Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 26, NWS Grand Junction, CO

July 20, 2011Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2011, 8:35 PM MDT for Grand County, Utah. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 8:35 PM MDT (02:35 UTC)
Expired
Jul 21, 2011, 8:30 AM MDT
In force
12 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3984 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WGUS55 KGJT 210235
FFWGJT
UTC019-210530-
/O.NEW.KGJT.FF.W.0026.110721T0235Z-110721T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
835 PM MDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 1130 PM MDT

* AT 831 PM MDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE SALT WASH CREEK IN ARCHES NATIONAL PARK.  HEAVY RAINFALL FROM 
  AN EARLIER THUNDERSTORM CAUSED THE SALT WASH CREEK TO RISE RAPIDLY 
  OVER THE LAST FEW HOURS.  THE PARKING LOT NEAR DELICATE ARCHES HAS 
  BEEN CUT-OFF DUE TO THE FLASH FLOODING.

* THE CREEK IS EXPECTED TO RECEDE OVER THE NEXT FEW HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3868 10942 3868 10950 3868 10959 3880 10965
      3880 10943

$$
4 follow-up statements
651 
WGUS75 KGJT 210400
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 PM MDT WED JUL 20 2011

UTC019-210530-
/O.CON.KGJT.FF.W.0026.000000T0000Z-110721T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
1000 PM MDT WED JUL 20 2011

...FLASH FLOOD WARNING FOR RAPID RIVER RISES REMAINS IN EFFECT FOR
SOUTH CENTRAL GRAND COUNTY UNTIL 1130 PM MDT...

AT 958 PM MDT...FLASH FLOODING WAS STILL OCCURRING AT THE SALT WASH 
CREEK NEAR THE DELICATE ARCH PARKING LOT IN ARCHES NATIONAL PARK.
EMERGENCY MANAGERS REPORT 20 TO 30 VEHICLES AND INDIVIDUALS STRANDED 
IN SAID PARKING LOT.  THUNDERSTORMS EARLIER IN THE DAY PRODUCED HEAVY
RAINFALL THAT HAS DRAINED INTO THE CREEK PRODUCING THE FLASH 
FLOODING. WATERS SHOULD SUBSIDE IN THE NEXT HOUR OR TWO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT 
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3868 10942 3868 10950 3868 10959 3880 10965
      3880 10943

$$
914 
WGUS55 KGJT 210528
FFWGJT
UTC019-210830-
/O.EXT.KGJT.FF.W.0026.000000T0000Z-110721T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 PM MDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED THE

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 230 AM MDT

* AT 1126 PM MDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING
  ACROSS THE SALT WASH CREEK IN ARCHES NATIONAL PARK. HEAVY RAINFALL 
  FROM EARLIER THUNDERSTORMS CAUSED THE SALT WASH CREEK TO RISE 
  RAPIDLY OVER THE LAST FEW HOURS. THE PARKING LOT NEAR DELICATE 
  ARCHES HAS BEEN CUT-OFF DUE TO THE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3868 10942 3868 10950 3868 10959 3880 10965
      3880 10943

$$

NL
654 
WGUS55 KGJT 210830
FFWGJT
UTC019-211430-
/O.EXT.KGJT.FF.W.0026.000000T0000Z-110721T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED THE

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 830 AM MDT

* AT 222 AM MDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING OF 
  THE SALT WASH IN ARCHES NATIONAL PARK WAS CONTINUING. HEAVY
  RAINFALL FROM EARLIER THUNDERSTORMS CAUSED THE SALT WASH TO FLOW 
  TO LEVELS OF UP TO 3 FEET DEEP ACROSS A ROADWAY NEAR THE DELICATE 
  ARCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3868 10942 3868 10950 3868 10959 3880 10965
      3880 10943

$$

NL
742 
WGUS75 KGJT 211423
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MDT THU JUL 21 2011

UTC019-211437-
/O.EXP.KGJT.FF.W.0026.000000T0000Z-110721T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
823 AM MDT THU JUL 21 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY WILL BE ALLOWED TO EXPIRE AT 830 AM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3868 10942 3868 10950 3868 10959 3880 10965
      3880 10943

$$

CC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:08 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 3:08 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT WED JUL 20 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...

THUNDERSTORMS BEGAN TO FIRE OVER THE TAVAPUTS/ROAN PLATEAU AND
FLATTOPS IN THE NORTH...THE GRAND MESA IN CENTRAL CO...AND THE SAN
JUAN MTS TO THE SOUTH. THUS FAR THE CONVECTION HAS BEEN RUN OF THE
MILL...BUT BELIEVE THIS WILL NOT HOLD. PRECIPITABLE WATER ON THE GJT
SOUNDING THIS MORNING WAS AT 0.96 IN. WITH PLENTY OF CAPE. NAM12
FORECAST SOUNDINGS ACROSS THE AREA SHOW SIMILAR CONDITIONS SOUTH OF
THE BOOKCLIFFS AND TAVAPUTS...WITH DRIER CONDITIONS TO THE NORTH. A
MIDLEVEL CAP AT 20K FT SHOULD HOLD BACK CONVECTION UNTIL THAT
BREAKS...WHICH SHOULD HAPPEN ABOUT 330-400 PM. SMALL HAIL WAS
REPORTED FROM A STORM NEAR MONTICELLO EARLIER TODAY...SO IT APPEARS
HAIL PRODUCTION MAY BE MORE POSSIBLE TODAY AND TONIGHT.

THE MONSOON PLUME HAS DEFINITELY LAID OVER TO THE NE...WITH MUCH
DRIER AIR MOVING IN OVER EASTERN UT AND NW CO. PRECIPITABLE WATER IN
THE SLC SOUNDING WAS 1/2 THAT IN THE GJT SOUNDING...SO BELIEVE THE
CURRENT DRYING TREND WILL CONTINUE FROM NORTHWEST TO SOUTHEAST
TONIGHT THROUGH FRIDAY. AFTER INCREASING STORM COVERAGE AND CLOUD
COVER FOR THIS AFTERNOON AND EVENING...HAVE DECREASED IT FOR LATE
TONIGHT...AND THURSDAY THRU FRIDAY.

IN GENERAL THE DRYING TREND WILL BRING TEMPERATURES BACK TO NORMAL
AND SLIGHTLY ABOVE NORMAL THU AND FRI.

.LONG TERM...SATURDAY THROUGH TUESDAY...

NO SIGNIFICANT CHANGES SEEN IN THE MIDRANGE MODELS FOR THE EXTENDED
TIME PERIOD. HIGH PRESSURE WILL BE CENTERED OVER THE GREAT PLAINS
WITH BROAD LOW PRESSURE OVER THE WEST COAST. FLOW AROUND THE HIGH
WILL EDGE THE MONSOON PLUME A BIT FURTHER WEST AND NORTH SAT AND
SUNDAY OVER THE SAN JUANS AND PORTIONS OF THE CO CENTRAL MOUNTAINS
AND SE UT...SO THE CHC OF THUNDERSTORMS WILL INCREASE IN THOSE AREAS.
MONDAY AND TUESDAY SOLUTIONS SHOW THE MONSOON CURVING BACK OVER MUCH
OF WESTERN CO AND SE UT.

&&

.AVIATION...

SCATTERED SHOWERS AND STORMS WILL CONTINUE THIS EVENING. STORMS WILL
PRODUCE MVFR/ISOLD IFR CIGS AND VSBYS OVER THE MOUNTAINS.
THUNDERSTORM  DEVELOPMENT WILL DECREASE THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......CJC
LONG TERM.......CJC
AVIATION........CJC
Hazardous weather outlook, Jul 20, 5:45 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUL 20 2011

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE MONSOONAL SURGE WILL OCCUR OVER THE SOUTH FRIDAY AND
AGAIN SUNDAY...WITH INCREASING MOISTURE OVER MOST OF THE REGION SEEN
EARLY NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.